Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 1, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Mar 20, 2005, 6:25 PM CST for 4 counties in Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2005, 6:25 PM CST (00:25 UTC)
- Expired
- Mar 20, 2005, 7:16 PM CST
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Hodgeman County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 58 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1684 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 210025 SVRDDC KSC083-135-145-165-210115- /O.NEW.KDDC.SV.W.0001.050321T0026Z-050321T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 626 PM CST SUN MAR 20 2005 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN RUSH COUNTY IN CENTRAL KANSAS. NORTHWESTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS. NORTHEASTERN HODGEMAN COUNTY IN SOUTHWEST KANSAS. SOUTHEASTERN NESS COUNTY IN WEST CENTRAL KANSAS. * UNTIL 715 PM CST * AT 624 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR HANSTON...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... HANSTON... BAZINE... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3814 9998 3808 9973 3842 9942 3851 9980 $$ UMSCHEID
2 follow-up statements
000 WWUS53 KDDC 210049 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 646 PM CST SUN MAR 20 2005 KSC083-135-145-165-210115- /O.CON.KDDC.SV.W.0001.000000T0000Z-050321T0115Z/ NESS KS-RUSH KS-PAWNEE KS-HODGEMAN KS- 646 PM CST SUN MAR 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHEASTERN NESS... SOUTHWESTERN RUSH...NORTHWESTERN PAWNEE AND NORTHEASTERN HODGEMAN COUNTIES UNTIL 715 PM CST... AT 645 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR HANSTON...AND MOVING NORTHEAST AT 10 MPH. A SECOND SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTH SOUTHEAST OF BAZINE. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3814 9998 3808 9973 3842 9942 3851 9980 $$ UMSCHEID
000 WWUS53 KDDC 210116 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 712 PM CST SUN MAR 20 2005 KSC083-135-145-165-210122- /O.EXP.KDDC.SV.W.0001.000000T0000Z-050321T0115Z/ NESS KS-RUSH KS-PAWNEE KS-HODGEMAN KS- 712 PM CST SUN MAR 20 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NESS...SOUTHWESTERN RUSH...NORTHWESTERN PAWNEE AND NORTHEASTERN HODGEMAN COUNTIES WILL EXPIRE AT 715 PM CST... AT 710 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. AT 710 PM CST THE PUBLIC REPORTED PENNY SIZE HAIL 9 MILES NORTH OF HANSTON. LAT...LON 3814 9998 3808 9973 3842 9942 3851 9980 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 2:12 PM CST, 4 hours 13 minutes earlier.
Area forecast discussion, Mar 20, 2:12 PM CST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 212 PM CST SUN MAR 20 2005 .DISCUSSION... DAYS 1-2... AS ONE WEAK S/W TROF SWINGS NORTHEAST ACROSS SOUTHWEST KANSAS THIS AFTERNOON SOME 85H WAA SHOWERS WILL SLOWLY MOVE NORTH OF THE AREA. THIS PCPN WILL BE QUICKLY REPLACED BY A CHC OF CONVECTION AS OUR NEXT, STRONGER S/W TROF APPROACHES FROM THE WEST. ALREADY SEEING LIGHTNING STRIKES WITH THIS COLD (-25 TO -28C) SYSTEM. MODELS PROGGING SOME CAPE AND DECENT LAPSE RATES WITH MOIST CONV EXTENDING FROM ROUGHLY SCOTT CITY TO COLDWATER BY 00Z MON. CAPE/VVEL IMPROVE AS S/W TROF AND LEFT EXIT REGION OF 25H JET MOVES INTO THE PANHANDLE OF TX/OK OVERNIGHT SO WILL RETAIN THE MENTION OF TSRA THROUGH THE OVERNIGHT HOURS INTO EARLY MONDAY MORNING. AS THIS FORCING SHIFTS EAST OF THE AREA ON MONDAY, CAA WILL DEVELOP AND WRAP AROUND MOISTURE/85H-7H FGEN FORCING BEGINS TO MOVE INTO THE AREA FROM THE NORTHWEST. CLOUDS AND CAA ARGUES TO KEEP TEMPS ON THE COLD SIDE BUT DID BASE TEMPS ON 85H TEMPS GIVEN GUSTY WINDS SHOULD PROVIDE FOR SOME DECENT MIXING DEPTH. AS THIS SYSTEM SLOWLY MOVES EAST ACROSS OK/SRN KS MONDAY NIGHT-TUESDAY CAA WILL CONTINUE AND PCPN CHCS APPEAR TO REMAIN OVER MOST OF SW KS THROUGH THE OVERNIGHT HOURS. LOW LVLS CONTINUE TO COOL SO WILL BEGIN TO INTRODUCE A MIX OF RAIN/SNOW OVERNIGHT WITH A CHANGE OVER TO ALL SNOW BY DAYBREAK BASED ON PROGGED MODEL SOUNDINGS. TUESDAY LOOKS COLDER THAN MONDAY, ESPECIALLY IN THE NORTH. SOME SUNSHINE IN THE SW POSSIBLE LATE IN THE DAY SO WENT WITH THE WARMER TEMPS NEAR EHA. DAYS 3-7... THE MEDIUM RANGE MODELS CONTINUE TO BE SOMEWHAT CONSISTENT WITH THE MAIN UPPER LEVEL WAVES THAT WILL BE AFFECTING SOUTHWEST KANSAS THROUGH THIS WEEK. THE FIRST SYSTEM WILL BE EXITING THE CENTRAL PLAINS ON TUESDAY WHILE THE NEXT SYSTEM MOVES ONSHORE LATE IN THE WEEK. A FEATURE THE MODELS SEEM TO BE STRUGGLING WITH IS THE WEAK WAVE THAT IS FORECAST TO MOVE OUT ACROSS THE REGION WEDNESDAY NIGHT AND THURSDAY. THE 06Z GFS DEEPENED THIS SYSTEM QUITE A BIT COMPARED TO THE 00Z RUN AND NOTICED THAT THE 12Z GFS HAS DAMPENED IT OUT TO AN OPEN WAVE AGAIN. THE GRIDS CURRENTLY MENTION A SLIGHT CHANCE FOR SHOWERS WEDNESDAY NIGHT. DUE TO THE UNCERTAINTY IN THE MODELS, HAVE DECIDED TO KEEP THE MENTION OF PRECIP IN THE FORM OF A SLIGHT CHANCE FOR THUNDERSTORMS. LATE IN THE WEEK, THE MEDIUM RANGE MODELS HOLDING ON TO THE IDEA OF A PROGRESSIVE WAVE PATTERN WITH ANOTHER WAVE MOVING EAST INTO THE CENTRAL CONUS ON SATURDAY. THE UKMET AND ECMWF ARE SHOWING SOME FINER DETAIL WITH INDIVIDUAL WAVES MOVING THROUGH THE SOUTHERN PLAINS AND OUT OF THE NORTHERN ROCKIES. NOT SURE ABOUT THE VALIDITY OF THIS IDEA ESPECIALLY THIS FAR OUT BUT WILL CONTINUE WITH THE SLIGHT CHANCE FOR RAIN FRIDAY NIGHT AND SATURDAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 44 49 32 44 / 50 50 30 20 GCK 39 46 31 45 / 30 40 40 10 EHA 37 52 32 49 / 20 30 30 10 LBL 40 51 32 48 / 20 20 20 10 HYS 45 47 32 39 / 90 90 70 30 P28 49 54 37 45 / 80 70 40 20 && .DDC WATCHES/WARNINGS/ADVISORIES... .KS...NONE. && BURGERT/GERARD
Hazardous weather outlook, Mar 20, 5:00 AM CST, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CST SUN MAR 20 2005 KSZ061-062-074-075-084-085-211100- GRANT-HAMILTON-KEARNY-MORTON-STANTON-STEVENS- 500 AM CST (400 AM MST) SUN MAR 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. KSZ030-031-043>046-063>066-076>081-086>090-211100- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRAY-HASKELL- HODGEMAN-KIOWA-LANE-MEADE-NESS-PAWNEE-PRATT-RUSH-SCOTT-SEWARD- STAFFORD-TREGO- 500 AM CST SUN MAR 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON INTO SUNDAY EARLY EVENING. AT THIS TIME, SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. A STORM SYSTEM OVER ARIZONA TODAY WILL MOVE INTO THE PLAINS TODAY AND TONIGHT. THE SYSTEM WILL COMBINE WITH SOME LOW LEVEL MOISTURE RETURNING NORTH FROM THE GULF TO PRODUCE SHOWERS AND THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. 06
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 7:39 PM CST | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 51 min |
| Mar 20, 8:31 PM CST | Severe Thunderstorm Warning | DDC | Rush | 44 min |
| Mar 21, 1:14 PM CST | Severe Thunderstorm Warning | DDC | Comanche | 46 min |
| Mar 21, 1:27 PM CST | Tornado Warning | DDC | Comanche | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.